Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Memphis, TN

April 8, 2020Lauderdale County, Tennessee; Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Apr 8, 2020, 10:48 PM CDT for Lauderdale County, Tennessee; Mississippi County, Arkansas; Dunklin County, Pemiscot County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2020, 10:48 PM CDT (03:48 UTC)
Expired
Apr 8, 2020, 11:30 PM CDT
In force
42 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 11:00 PM CDTHAIL 1Gosnell, ARCORRECTED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 7:04 PM CDTTornado WatchSPC7 hr
Apr 8, 4:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.4
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KMEG 090348
SVRMEG
ARC093-MOC069-155-TNC097-090430-
/O.NEW.KMEG.SV.W.0113.200409T0348Z-200409T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1048 PM CDT Wed Apr 8 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Mississippi County in eastern Arkansas...
  Southwestern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...
  Northern Lauderdale County in western Tennessee...

* Until 1130 PM CDT.

* At 1047 PM CDT, a severe thunderstorm was located over Blytheville,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blytheville, Ripley, Gosnell, Hornersville, Dell, Burdette,
  Ashport, Holland, Edith, Calumet, Dearman, O'Donnell Bend, Tomato,
  Luckett, Buckeye, Arkmo, Lens Ford, Stark City, Armorel and
  Huffman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for eastern
Arkansas...and southeastern Missouri. A Tornado Watch also remains in
effect until 200 AM CDT for eastern Arkansas...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3599 8973 3596 8972 3592 8965 3590 8965
      3592 8964 3592 8959 3585 8944 3567 8967
      3599 9029 3600 9029 3600 9031 3602 9036
      3608 8990
TIME...MOT...LOC 0347Z 297DEG 40KT 3594 8994 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
470 
WWUS54 KMEG 090413
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1113 PM CDT Wed Apr 8 2020

MOC069-155-090423-
/O.CAN.KMEG.SV.W.0113.000000T0000Z-200409T0430Z/
Pemiscot MO-Dunklin MO-
1113 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PEMISCOT AND
SOUTHEASTERN DUNKLIN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 200 AM CDT for
eastern Arkansas...and western Tennessee.

LAT...LON 3599 8973 3596 8972 3592 8965 3590 8965
      3592 8964 3592 8959 3585 8944 3567 8967
      3592 9015 3596 9008 3600 8985 3600 8977
TIME...MOT...LOC 0413Z 297DEG 40KT 3583 8968 

$$

ARC093-TNC097-090430-
/O.CON.KMEG.SV.W.0113.000000T0000Z-200409T0430Z/
Mississippi AR-Lauderdale TN-
1113 PM CDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN MISSISSIPPI AND NORTHERN LAUDERDALE COUNTIES...

At 1113 PM CDT, a severe thunderstorm was located 8 miles northeast
of Ashport, or 9 miles northwest of Ripley, moving southeast at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Blytheville, Ripley, Gosnell, Dell, Burdette, Ashport, Barr, Edith,
Dearman, Barfield, Dryhill, O'Donnell Bend, Tomato, Rosa, Tuckertown,
Luckett, Burton, Woodland Corner, Hickman and Lens Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for southeastern
Missouri. A Tornado Watch also remains in effect until 200 AM CDT for
eastern Arkansas...and western Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3599 8973 3596 8972 3592 8965 3590 8965
      3592 8964 3592 8959 3585 8944 3567 8967
      3592 9015 3596 9008 3600 8985 3600 8977
TIME...MOT...LOC 0413Z 297DEG 40KT 3583 8968 

HAIL...1.00IN
WIND...60MPH
 
$$
905 
WWUS54 KMEG 090431
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1131 PM CDT Wed Apr 8 2020

ARC093-TNC097-090441-
/O.EXP.KMEG.SV.W.0113.000000T0000Z-200409T0430Z/
Mississippi AR-Lauderdale TN-
1131 PM CDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI AND
NORTHERN LAUDERDALE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for eastern
Arkansas...and western Tennessee.

LAT...LON 3599 8973 3596 8972 3592 8965 3590 8965
      3592 8964 3592 8959 3585 8944 3567 8967
      3592 9015 3596 9008 3600 8985 3600 8977
TIME...MOT...LOC 0431Z 297DEG 40KT 3575 8948 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 6:28 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 8, 6:28 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020

.UPDATE...
Updated 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/

DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.

Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.

A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.

Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.

Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.

Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.

SGW

&&

.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.

Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 6:36 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe storms are possible across portions northeast
Mississippi Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Apr 8, 9:30 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
930 PM CDT Wed Apr 8 2020

TNZ020-021-051-052-090300-
Carroll TN-Madison TN-Crockett TN-Gibson TN-
930 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...

At 930 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Humboldt, moving
east at 40 mph.

People in southwestern Carroll...northern Madison...Crockett and
southern Gibson Counties should monitor this storm closely.

LAT...LON 3582 8855 3582 8858 3580 8860 3579 8860
      3579 8861 3573 8861 3559 8869 3580 8931
      3598 8919 3584 8854
TIME...MOT...LOC 0230Z 290DEG 35KT 3579 8896

MJ
Local storm report, Apr 8, 9:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
952 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             4 S RECTOR              36.21N  90.29W
04/08/2020  E1.00 INCH       CLAY               AR   SOCIAL MEDIA

&&

ARS
Local storm report, Apr 8, 9:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT WED APR 08 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             4 N MARMADUKE           36.25N  90.39W
04/08/2020  E0.75 INCH       GREENE             AR   SOCIAL MEDIA

&&

ARS
Special weather statement, Apr 8, 10:02 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 PM CDT Wed Apr 8 2020

TNZ052>054-090345-
Henderson TN-Chester TN-Madison TN-
1002 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Northwestern Henderson County in western Tennessee...
North central Chester County in western Tennessee...
Central Madison County in western Tennessee...

At 1001 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Adair, or near
Jackson, moving east at 30 mph.

People in northwestern Henderson...north central Chester and central
Madison Counties should monitor this storm closely.

LAT...LON 3550 8858 3563 8899 3570 8898 3577 8891
      3576 8850
TIME...MOT...LOC 0301Z 286DEG 25KT 3567 8892

MJ
Special weather statement, Apr 8, 10:05 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 PM CDT Wed Apr 8 2020

TNZ049-050-089-090345-
Tipton TN-Fayette TN-Haywood TN-
1005 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southwestern Haywood County in western Tennessee...

At 1005 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Arlington, or 15 miles south of Covington,
moving east at 40 mph.

People in southeastern Tipton...Fayette and southwestern Haywood
Counties should monitor this storm closely.

LAT...LON 3516 8920 3513 8964 3557 8963 3561 8918
TIME...MOT...LOC 0305Z 275DEG 34KT 3535 8961

MJ
Special weather statement, Apr 8, 10:37 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1037 PM CDT Wed Apr 8 2020

ARZ028-MOZ115-090400-
Mississippi AR-Pemiscot MO-
1037 PM CDT Wed Apr 8 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...

At 1036 PM CDT...a strong thunderstorm producing pea to nickel size
hail and winds at least 40 mph was located over Hornersville, or
near Senath, moving southeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.

LAT...LON 3610 8994 3595 8972 3575 8988 3576 8991
      3575 8993 3589 9015 3600 9004 3600 8996
      3608 8996
TIME...MOT...LOC 0336Z 303DEG 20KT 3603 9016

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:58 PM CDTSevere Thunderstorm WarningMEGBenton, Henry47 min
Apr 8, 8:19 PM CDTSpecial Weather StatementMEGWeakley41 min
Apr 8, 8:33 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale42 min
Apr 8, 8:37 PM CDTSevere Thunderstorm WarningMEGBenton, Henry, Weakley38 min
Apr 8, 9:00 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Apr 8, 9:04 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henry41 min
Apr 8, 9:30 PM CDTSpecial Weather StatementMEGCrockett30 min
Apr 8, 9:36 PM CDTSevere Thunderstorm WarningMEGShelby39 min
Apr 8, 10:02 PM CDTSpecial Weather StatementMEGMadison43 min
Apr 8, 10:05 PM CDTSpecial Weather StatementMEGFayette, Haywood40 min
Apr 8, 10:17 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby28 min
Apr 8, 10:46 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman44 min
Apr 8, 10:54 PM CDTSevere Thunderstorm WarningMEGLauderdale51 min
Apr 8, 11:38 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton52 min
Apr 9, 12:08 AM CDTSpecial Weather StatementMEGHardeman, McNairy52 min
Apr 9, 12:31 AM CDTSevere Thunderstorm WarningMEGHardin, McNairy44 min
Apr 8, 7:06 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett39 min
Apr 8, 7:12 PM CDTSpecial Weather StatementMEGGreene33 min
Apr 8, 7:35 PM CDTTornado WarningMEGCraighead, Poinsett25 min
Apr 8, 7:39 PM CDTSevere Thunderstorm WarningMEGClay, Greene36 min
Apr 8, 7:53 PM CDTTornado Warning Tornado observedMEGCraighead, Poinsett52 min
Apr 8, 7:57 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett48 min
Apr 8, 8:36 PM CDTTornado WarningMEGCrittenden, Cross, Poinsett26 min
Apr 8, 9:27 PM CDTSevere Thunderstorm WarningMEGClay, Greene48 min
Apr 8, 9:55 PM CDTAreal Flood AdvisoryMEGClay, Greene3 hr
Apr 8, 10:12 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Mississippi48 min
Apr 8, 10:37 PM CDTSpecial Weather StatementMEGMississippi23 min
Apr 8, 11:03 PM CDTAreal Flood AdvisoryMEGMississippi3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.